According to the CDC (Centers for Disease Control and Prevention), overall deaths from drug overdose fell in the US between 2017 and 2018, possibly due to the increased availability of the antidote medication, Naloxone.
There’s been a significant reduction in overdose deaths from prescription opioids. In Kentucky, for example, 27.9 per 100,000 died from an overdose in 2017. This death rate fell to 23.9 in 2018. That said, overdose deaths from synthetic opioids such as fentanyl increased.
While it’s great news that the efforts of the health services are helping to reduce rates of death from drug overdose, there’s still a great deal of work to be done.
If everyone in need carried Naloxone with them, perhaps that number of deaths could be reduced further?
You can positively impact the ongoing opioid epidemic by learning about Naloxone, equipping yourself with it, and spreading the word.
What Causes A Drug Overdose?
Someone dies from a drug overdose when the opioid neural pathways are over-stimulated after the consumption of too much heroin or too many synthetic opioids. Breathing slows to such a degree that the person stops breathing and dies.
If you’re recovering from opioid addiction, you have a stronger chance of overdosing as your tolerance will have tumbled. The same dosage you used before will have increased effects with your defenses lowered.
Street drugs are sometimes cut with other drugs. This can heighten the chances of overdose. Heroin sold on the street, for example, is frequently cut with the synthetic opioid Fentanyl to enhance potency. This can be potentially fatal as dealers with no way of knowing how much of this lethal additive is mixed in with the already-dangerous heroin.
How about Naloxone, then? Where does this medication come in?
What Is Naloxone?
Naloxone is an emergency antidote medicine that can reverse an overdose from methadone, heroin, buprenorphine, morphine, codeine, and opium.
Naloxone is manufactured by Opiant Pharmaceuticals and sold under the brand name Narcan.
An opioid receptor antagonist, Naloxone can block the neural pathways targeted by opioids, so reversing the effects of an overdose.
If you administer Naloxone to someone who has overdosed, it takes from 2 to 5 minutes to kick in.
Using Naloxone buys you a 20- minute window to get medical assistance.
Bear in mind that after Naloxone wears off, the person will slip back into an overdose state.
Naloxone is safe and has no potential for abuse. The medication has doubtless helped to reduce death rates from opioid drug overdose in the US.
Originally, only qualified medical staff were licensed to administer Naloxone. New legislation was introduced to make it more widely available with the aim of saving more lives. Legislation now protects doctors and pharmacists who provide ready access to Naloxone for those who would benefit.
This legislation was first introduced in New Mexico in 2001 and has since been rolled out across all states.
Good Samaritan Overdose Immunity Laws
Many people are afraid of ringing 911 for medical help if they or someone else has suffered a drug overdose.
Set this fear aside. Be honest. That’s your quickest route to a speedy recovery.
To encourage anyone reluctant to ask for help, legislation has been introduced to protect the person calling for help.
The 911 Immunity Law protects the caller from being arrested, charged, or prosecuted if found with substances or drug paraphernalia after ringing 911 for medical assistance.
Immunity laws vary from state to state. In some states, immunity laws are also being extended to other scenarios including those who violate restraining orders, parole conditions, or protection violations. You can look up which immunity laws apply to your state here.
How to Get Naloxone
You can get Naloxone from your doctor. You’ll also receive training on how to spot an overdose and administer the drug.
Naloxone is covered by insurance in some circumstances. Check with your provider.
Different Types of Naloxone
Naloxone can be sprayed nasally or injected.
There are three applications:
- Nasal spray
In 2014, the US Food and Drug Administration approved Evzio, an auto-injector that administers a dose of Naloxone in the muscle or under the skin. Evzio can also be injected using a syringe.
In 2015, the FDA also approved a naloxone nasal spray sold under the brand name Narcan.
If you have a friend or family member who is taking opioid medication or is already addicted to opioids, it’s a smart move to add a Naloxone kit to your supplies. It could literally save a life.
What to Do if You Suspect Someone Has Overdosed
If someone has overdosed, they might display any of the following symptoms:
- Aggressive behavior
- Blue lips/fingers
- Difficulty breathing
- Dilated pupils
- Gurgling noises
If you find someone with these symptoms and you think they may have overdosed, administer Naloxone if you have it.
In all cases, call 911 immediately.
If someone has an overdose and they recover, they will hopefully then take steps to seek help for their addiction.
What To Do Next
The battle against the opioid epidemic is a collective effort. If everyone who needed one carried a Naloxone kit, more lives would be saved in the event of overdose.
Let’s hope that the increased availability of Naloxone is a positive start we can build on. We’d like to see overdose death rates continue to fall as our communities continue to heal.
If you have any questions about Naloxone or any aspect of addiction, don’t hesitate to get in touch with our friendly team of experts at Landmark Recovery. Call us today at 888-448-0302.
Jun 9, 2020
Posted in: Drug